Alert archive / New Mexico / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 39, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 28, 2024, 2:38 PM MDT for Union County, New Mexico. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2024, 2:38 PM MDT (20:38 UTC)
- Expired
- May 28, 2024, 3:45 PM MDT
- In force
- 67 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Cannon AFB radar (KFDX), 206 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:34 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1617 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 1458 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:34 AM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 28, 11:34 AM MDT, 3 hours 4 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1134 AM MDT Tue May 28 2024 ...New AVIATION... .SYNOPSIS... Issued at 306 AM MDT Tue May 28 2024 An upper level ridge of high pressure will move over the Rockies today, and while this feature typically brings fair weather, there will be some low layer moisture that intrudes into far eastern New Mexico, potentially leading to shower and thunderstorm development there. Some storms may even turn strong to severe, particularly in northeastern parts of New Mexico and along the Texas border where large hail and damaging winds may accompany. A few showers and thunderstorms will be possible again on Wednesday and Thursday, mainly in the northeastern corner of the state where brief gusty winds may quickly develop beneath any storms. Elsewhere around the state, dry conditions with generally light to moderate breezes are forecast with seasonable temperatures for late May. A fairly similar weather pattern will persist through the end of this week with drier conditions expected to follow early next week. && .SHORT TERM... (Today through Wednesday) Issued at 306 AM MDT Tue May 28 2024 A perturbation embedded in a ridge of high pressure aloft will work its way over the forecast area today from the southwest. It will work with low level moisture that made its way into eastern parts of the forecast area from the east overnight to produce scattered to numerous showers and thunderstorms this afternoon and evening over northeast and east central areas, with scattered to isolated activity further west over the northern mountains, and also further south across the far southeast plains. On the eastern plains, 0-6 KM bulk shear in the 35-45 KT range, and surface based CAPE around 1000-3000 J/KG, should enable some severe thunderstorms to develop Tuesday afternoon and evening with a risk of large hail and damaging winds. Meanwhile, inverted-V sounding profiles on the western edge of the moisture in the northern mountains indicate isolated dry thunderstorms this afternoon capable of dry microbursts with localized and erratic wind gusts up to 50 mph (from the spine of the Sangres westward with wetter activity to the east). This evening, mesoscale models depict a strong aggregated outflow boundary from the convection over northeast areas being propelled southwestward through the central highlands and southeast plains with wind gusts potentially up to 45 mph. This boundary will plunge through gaps in the central mountain chain with a potentially strong east wind below canyons opening into the central valley from Santa Fe southward from late evening through the late night hours. Previous runs of the METMOS Guidance suggested sustained winds of 29 KT below Tijeras Canyon in Albuquerque late tonight, but it has since weakened speeds some. If the thunderstorm outflows are strong enough, we could easily experience 50 mph gusts in Albuquerque. Later shifts will need to keep an eye on trends in case we need to issue a Wind Advisory. Late tonight, isolated showers and thunderstorms are forecast to linger over eastern areas, as a trailing disturbance works its way through the ridge aloft. In addition, widespread low clouds are forecast east of the central mountain chain, some of which will probably work their way over Santa Fe with the southeast canyon wind there. On Wednesday afternoon, with plenty of low level moisture in place, an upper level trough working its way through the northern and central Rockies will be able to trigger another round of scattered to isolated showers and thunderstorms over eastern parts of the forecast area and as far west as the Sangre de Cristo Mountains. Again, some dry and gusty cells will be possible on the west slopes of the Sangres. && .LONG TERM... (Wednesday night through Monday) Issued at 306 AM MDT Tue May 28 2024 The dryline will meander over eastern NM Wednesday night into Thursday morning before mostly mixing eastward into the afternoon hours. With a weak surface low expected to develop to the lee of the central mountain chain, there will be an opportunity for some east northeast surface flow to be retained over far northeastern zones (Union co and vicinity) where higher dewpoints could be held in the backed flow, but much of the remainder of eastern NM would likely see dewpoints plummet. This will keep a chance for storms in far northeastern zones with some strong to severe characteristics possible (mainly downburst winds). Otherwise relatively light (compared to the first half of May) zonal flow aloft will prevail with high temperatures staying within a few degrees of average and reaching the upper 70’s, 80’s and low 90’s in most areas. Convection in eastern CO will help push a weak surface boundary into northeast and eventually all of eastern NM Thursday night into Friday morning. This will recharge moisture with rising dewpoints again. However, the moisture would likely retreat back eastward into Friday afternoon with again only far northeastern NM likely retaining sufficient fuel for any showers or storms. The same song and dance will then likely repeat Friday night into Saturday morning with moisture sloshing back into eastern NM once again, only to push back toward the TX border as a sharpening dryline where convection will mostly initiate on the TX side Saturday afternoon. A couple of gentle negatively-tilted troughs aloft are forecast Sunday into early next week, periodically crossing the eastern Pacific into the southwestern and southern plains states. These ill-defined features do not appear to have much strength or organization, but will occasionally exhibit a subtropical jet segment that would likely bring a bit more more breeziness and drier air that will pose more difficulty for storm development, even in far eastern NM. && .AVIATION... (18Z TAFS) Issued at 1117 AM MDT Tue May 28 2024 Low level moisture in far eastern New Mexico today will lead to scattered shower and thunderstorm development this afternoon. This activity. A few storms could turn severe, particularly in the far northeast plains and along the Texas border where large hail and damaging winds are the main threats to aviation. Elsewhere, dry conditions with generally light to moderate breezes are forecast. By tonight, rain cooled air from showers and thunderstorms in eastern NM and west TX is forecast to surge westward and result in isolated showers or thunderstorms and widespread MVFR to IFR ceilings mainly north of I-40 late tonight. Developing southwest winds are forecast to begin scouring out the Gulf moisture by late morning Wednesday. && .FIRE WEATHER... Issued at 306 AM MDT Tue May 28 2024 Through Saturday, moisture will continue to slosh into the eastern plains nightly with backdoor fronts and/or southeasterly return flow, then mix eastward with an active dryline each day. Daily rounds of showers and thunderstorms are expected on the eastern plains and as far west as the Sangre de Cristo Mountains. A mix of wet and dry thunderstorms are forecast on the western edge of the moisture, which could result in a few fire starts in the northern mountains (west of the spine of the Sangres) today, and along the west slopes of the Sangres Wednesday. Across central and western areas, it will be dry and warm with high temperatures near to around 7 degrees above 1991-2020 averages each afternoon. Sunday and Monday look drier and gustier areawide as westerly flow strengthens over the state. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 88 50 87 48 / 0 0 0 0 Dulce........................... 84 38 84 38 / 5 0 5 0 Cuba............................ 82 46 82 46 / 0 0 5 0 Gallup.......................... 84 42 84 40 / 0 0 0 0 El Morro........................ 80 46 80 40 / 0 0 0 0 Grants.......................... 85 42 85 43 / 0 0 0 0 Quemado......................... 82 47 83 42 / 0 0 0 0 Magdalena....................... 84 52 84 53 / 0 0 0 0 Datil........................... 81 49 82 45 / 0 0 0 0 Reserve......................... 87 42 87 37 / 0 0 0 0 Glenwood........................ 91 58 90 50 / 0 0 0 0 Chama........................... 77 40 77 39 / 10 0 10 0 Los Alamos...................... 81 54 79 55 / 10 10 10 10 Pecos........................... 81 50 79 49 / 10 20 30 20 Cerro/Questa.................... 76 47 75 44 / 20 10 20 10 Red River....................... 71 39 71 34 / 30 20 20 20 Angel Fire...................... 73 36 72 29 / 30 20 30 20 Taos............................ 82 43 81 41 / 20 10 10 10 Mora............................ 78 44 76 45 / 30 20 40 20 Espanola........................ 89 50 87 49 / 10 5 10 10 Santa Fe........................ 84 53 82 50 / 10 10 20 20 Santa Fe Airport................ 86 51 85 48 / 5 10 20 10 Albuquerque Foothills........... 89 58 87 56 / 0 5 10 5 Albuquerque Heights............. 90 57 89 58 / 0 0 5 0 Albuquerque Valley.............. 92 55 91 51 / 0 0 5 0 Albuquerque West Mesa........... 90 57 89 57 / 0 0 5 0 Belen........................... 92 52 91 52 / 0 0 0 0 Bernalillo...................... 91 56 90 56 / 0 0 5 0 Bosque Farms.................... 91 51 91 50 / 0 0 5 0 Corrales........................ 91 56 90 55 / 0 0 5 0 Los Lunas....................... 91 53 90 52 / 0 0 0 0 Placitas........................ 86 56 86 55 / 0 5 5 5 Rio Rancho...................... 90 57 90 57 / 0 0 5 0 Socorro......................... 95 56 94 56 / 0 0 0 0 Sandia Park/Cedar Crest......... 81 53 79 51 / 0 10 10 5 Tijeras......................... 84 53 83 52 / 0 10 10 5 Edgewood........................ 86 50 85 49 / 0 10 10 5 Moriarty/Estancia............... 86 48 85 44 / 0 10 10 10 Clines Corners.................. 81 48 79 48 / 5 10 20 10 Mountainair..................... 84 50 84 50 / 0 10 10 0 Gran Quivira.................... 84 50 84 50 / 0 5 5 0 Carrizozo....................... 89 55 89 56 / 0 0 5 0 Ruidoso......................... 82 50 81 49 / 0 10 10 5 Capulin......................... 78 46 74 47 / 70 20 50 30 Raton........................... 83 47 79 47 / 40 20 40 20 Springer........................ 84 49 79 49 / 40 20 40 20 Las Vegas....................... 81 49 77 48 / 20 40 30 30 Clayton......................... 82 53 78 56 / 60 50 40 30 Roy............................. 84 51 77 54 / 40 40 40 40 Conchas......................... 91 57 86 58 / 20 30 30 30 Santa Rosa...................... 89 55 82 56 / 10 20 20 20 Tucumcari....................... 91 56 85 60 / 20 30 30 30 Clovis.......................... 94 58 83 61 / 20 20 20 20 Portales........................ 95 57 84 60 / 10 20 20 20 Fort Sumner..................... 94 58 87 59 / 10 20 20 20 Roswell......................... 101 63 92 64 / 0 10 10 10 Picacho......................... 94 55 87 56 / 0 10 10 5 Elk............................. 92 52 90 54 / 0 10 10 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...44 LONG TERM....52 AVIATION...33
In the hours before
Special weather statement, May 28, 1:35 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
135 PM MDT Tue May 28 2024
NMZ227-230-282000-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
135 PM MDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL UNION COUNTY
THROUGH 200 PM MDT...
At 135 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Des Moines, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central Union
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.
&&
LAT...LON 3699 10316 3672 10363 3686 10386 3700 10381
3700 10320
TIME...MOT...LOC 1935Z 223DEG 10KT 3687 10365
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
12The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:35 PM MDT | Special Weather Statement | ABQ | Union | 25 min |
| May 28, 2:02 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 43 min |
| May 28, 3:20 PM MDT | Tornado Warning | ABQ | Union | 25 min |
| May 28, 3:45 PM MDT | Tornado Warning | ABQ | Union | 45 min |
| May 28, 4:27 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 29 min |
| May 28, 5:01 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 44 min |
| May 28, 5:25 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 35 min |
| May 28, 5:45 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, Union | 60 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.